Texas, 2017

Strong Wind in Texas, April 29, 2017

April 29, 2017 · NWS CRP · 1 event in 1 county or zone

Strong winds behind a cold front blew down a few large trees on the Texas A&M International University campus. Peak wind gusts at Laredo International Airport was around 50 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Strong winds behind a cold front blew down a few large trees on the Texas A&M International University campus. Peak wind gusts at Laredo International Airport was around 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 29, 5:37 AM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Apr 29, 5:37 AM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
637 AM CDT Sat Apr 29 2017

.DISCUSSION...

Update for 12Z aviation cycle.

&&

.AVIATION...

This morning...MVFR. Could be some pockets of shallow MVFR ground
fog or haze but cigs will continue to be main restriction.
Southeasterly winds around 15 knots with some gusts upward of 25
to 30 knots possible, especially closer to the coast. High
confidence.

Today...VFR. Conditions should improve by late morning as the
MVFR cigs lift and then begin to scatter out. Stronger onshore
flow once again with gusts upward of 30 knots possible. Expecting
a wind shift out west behind a dry line that tries to push towards
the coast during the afternoon hours but may stall just before
getting to KALI. Medium to high confidence.

Saturday Night...MVFR. Shortly after sunset expect conditions to
drop back to MVFR as more stratus moves in from the coast. Gusts
look to continue upward of 25 to 30 knots. Cold front moves
through the region and offshore by 9-10Z. Added TEMPO for
thunderstorms at KVCT late tonight with a wind shift to the
northwest. Not confident we'll see activity south of KVCT late
tonight so left mention out for the time being. Medium to high
confidence.

&&

.PREVIOUS DISCUSSION... /Issued 440 AM CDT Sat Apr 29 2017/

SHORT TERM (Today through Sunday)...

Well the heat and humidity have come back, and with a vengeance. It
feels more like July/August outside than April, especially when
overnight lows have not dropped below 75 degrees across a good
portion of the region with several sites still sitting at 80 degrees
at 4AM! Who ever ordered this heat, please return it, it's too early
for this.

Now for today temperatures look to be on par, if not a couple
degrees warmer, with yesterday. Dryline moves through the Brush
Country this afternoon but the cap is so strong that even with 4000
J/kg of CAPE we won't see much in the way of convection out there.
It will however allow moisture to pool right along the leading edge
while tightening the pressure gradient a tad so we expect winds to
increase upward of 25 MPH with gusts upward of 35 MPH this afternoon
across the Coastal Bend. Heat index values for a second day will
exceed 105 degrees across the Southern Coastal Bend and parts of the
Coastal Plains. Down along Baffin Bay, moisture will be pulled
northward in Kingsville, Alice, and possibly Orange Grove making for
even hotter and oppressive conditions as heat index values may top
out at 115 degrees this afternoon. Drink plenty of water and stay
cool!

By later this afternoon a weakening in the cap may develop around
the Victoria Crossroads area and allow for better chances of
convection. However, still thinking isolated is the way to go given
weak forcing around, even with all the instability we'll have in
play. One thing to consider though is how much cloud cover will
still be present this afternoon across the northeast. Does a weak
boundary develop along the cloud vs. no cloud line (differential
heating) over the Coastal Plains and push eastward into the Victoria
Crossroads? This is something to keep an eye as the day wears on.

The main action continues to be progged along the Victoria
Crossroads and Northern Coastal Bend as a strong cold front
approaches from the northwest late tonight. NCAR ensemble and SPC's
SSEO show the timing of best chances between 1-7AM as the front
sweeps offshore thereafter. Big question still remains how much of
the cap will be in place as the front slides through. Hi-res
guidance has been showing SBCAPE quickly moving offshore just ahead
of the frontal passage with SBCIN quickly filling in. It appears
that the storms will quickly become elevated and tap into the
2500J/kg of MUCAPE which may net some isolated strong to severe
storms, in a fine line orientation. Right behind the frontal passage
3-hour pressure rises of 6 to 8mb are possible making for windy
conditions along the coast. This may require a short fused wind
advisory but will let subsequent shifts reassess this potential.

Closer to sunrise the activity should be offshore with northwesterly
winds beginning to filter in cooler and drier air. Temperatures may
end up nearly 20 degrees cooler Sunday than today with way less
humidity.

Coastal Flooding...Tidal departures along the Middle Texas coastline
are running 1.1 to 1.3 feet above astronomical predictions. High
tide occurs around 7-8AM this morning and this departure is expected
to continue which allows tides to exceed 2.0 MSL...minor tidal
overflow threshold. Coastal Flood Advisory is in effect through 11AM
for the Gulf facing beaches.

LONG TERM (Sunday Night through Friday)...

Drier and cooler conditions are expected Sunday night and Monday in
the wake of the cold front. Onshore winds return by late Sun night
and weaken through Mon. Weak to moderate onshore flow will usher low
level moisture and warmer temps back into S TX through mid week with
a slight chc of -SHRA's by Tue night. SHRA/TSRA chances increase
through Wed, mainly across the eastern half of the CWA, ahead of the
next upper level system. This upper low is progged to bring another
cold front into S TX by Wed night/Thu time frame. Models have
differed on timing of this front but generally show a mid week FROPA
and precip associated with it. A weaker capping inversion is
expected with the next system, therefore confidence is fairly good
that precip will occur mid week. Behind the front, models prog a
strong offshore flow to develop, especially over the waters. Cooler
and drier conditions are expected by Thu, then slightly warmer Fri
as the flow veers to onshore.

MARINE...

SCA conditions continue today and tonight over all our coastal
waters. Strong cold front enters from the north-northwest late
tonight and winds increase just ahead and behind its passage.
There could be a brief period of Gale force gusts over the Gulf
waters right behind the cold front passage, maybe 1-2 hours worth,
but not confident on widespread or frequent gusts to issue a Gale
Watch/Warning. Even after winds begin to decrease Sunday seas
will still remain very elevated so the SCA may need to be extended
even farther into Sunday Night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    95  65  83  59  86  /  10  30  10   0   0
Victoria          89  62  78  55  85  /  20  60  10   0   0
Laredo           102  63  84  60  93  /  10  10   0   0   0
Alice            103  63  85  55  90  /  10  20   0   0   0
Rockport          87  65  82  64  82  /  10  40  10   0   0
Cotulla          101  61  83  55  92  /  10  20   0   0   0
Kingsville       102  64  85  57  89  /  10  20  10   0   0
Navy Corpus       88  68  83  65  80  /  10  30  10   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 11 AM CDT this morning For the
     following zones: Aransas...Calhoun...Kleberg...Nueces.

GM...Small Craft Advisory until 1 PM CDT Sunday For the following
     zones: Bays and Waterways from Baffin Bay to Port Aransas...
     Bays and Waterways from Port Aransas to Port O'Connor...
     Coastal waters from Baffin Bay to Port Aransas out 20 NM...
     Coastal waters from Port Aransas to Matagorda Ship Channel
     out 20 NM...Waters from Baffin Bay to Port Aransas from 20
     to 60 NM...Waters from Port Aransas to Matagorda Ship
     Channel from 20 to 60 NM.

&&

GH/77...AVIATION
Hazardous weather outlook, Apr 29, 4:44 AM CST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
544 AM CDT Sat Apr 29 2017

TXZ242-243-245-247-301045-
Kleberg-Nueces-Aransas-Calhoun-
544 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Coastal flood advisory in effect through 11AM for minor tidal
overflow along Gulf facing beaches.

Heat index values may exceed 105 to 109 degrees, possibly
isolated 110+ degrees this afternoon along the Southern Coastal
Bend.

Strong to possibly severe thunderstorms may develop late tonight
across the Northern Coastal Bend.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

TXZ231-232-241-244-301045-
Live Oak-Bee-Jim Wells-San Patricio-
544 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Heat index values may exceed 105 to 109 degrees this afternoon.

Isolated to scattered strong thunderstorms may occur late
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

TXZ229-230-233-234-239-240-246-301045-
La Salle-McMullen-Goliad-Victoria-Webb-Duval-Refugio-
544 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Isolated strong thunderstorms are possible this afternoon around
the Victoria Crossroads area.

Strong to possibly severe thunderstorms may develop late tonight
across the Northern Coastal Bend.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

GMZ230-235-250-255-270-275-301045-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
544 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Small craft advisory is in effect.

Isolated to scattered thunderstorms may occur late tonight and
Sunday morning. Some storms may be strong.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small craft advisory in effect through Sunday morning. Brief Gale
force gusts are possible late tonight behind a strong cold front.

Scattered thunderstorms are possible Wednesday into Thursday.

Small craft advisory conditions are expected by late Wednesday
night into Thursday behind a second cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Webb

When
April 29, 9:56 AM CST
Where
Webb forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Post-frontal wind gusts blew down a few trees on the campus of Texas A&M International University.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695806.